News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: Leukocytoclastic vasculitis - Will it ever go away?


 cbonner - Mon May 11, 2009 12:11 pm

I am not sure which forum to put this in.
It seems this type of condition eventually falls under Rheumatology so I thought I would try here first.

I am a 32 year old male.
Recently I was diagnosed with "Leukocytoclastic vasculitis".

As I have been reading, 50% of the patients diagnosed with this never find the cause of it. Currently my Dermatologists thinks it might have been a reaction to my old blood pressure medication - Amplodipine/Benzapryl.

I have been suffering this for about 5 weeks.
It started out with the usual red spots/rash that are common with Leukocytoclastic vasculitis. After a few days I ended up getting the extremely painful lesions on the feet and ankles. (Any google image search for Purpura lesions will show you what I am talking about).

The Dermatologist sent me to see the Hemotologist. After about two weeks they started me on 150mg of Lovenox (blood thinner). Within three days the lesions started to dry up and heal.
The hemotologist also thinks that I have a blood clotting disorder called "Antiphosphlipid Antibody Syndrome". So they now also have me on 10mg/day of Warfarin.

It has been weeks now, and while my lesions are healing, the red rash continues to fade, and come back. Almost on a daily/bi-daily basis. One day my arms and legs are covered in obvious red spots or patches. Over a day or so they turn rust colored and fade away. Only to come back in a different spot.

Is there anyone else that has had this sort of thing happen, and have it go away completely or at least for a good length of time?
I am getting a little beat down by the fact that some days its almost all gone, and I wake up the next morning and my whole body is covered again in the red rash.

I also will see a Rheumatologist next week, just because both the Hemo, and the Derma think they might have an opinion as well.

Medical bills are starting to pile up, and it seems like no one really knows if this will ever go away.

Thanks!

PS. Current medications
Warfarin 10/mg day
Atenol (Hypertension)
Prednisone 30mg/day
Asprin 81/mg day
 Tom Plamondon PA-C - Thu Jun 18, 2009 9:44 pm

User avatar Hello,
According to one study, 93 of 95 patients with Leukocytoclastic vasculitis were completely symptom free by 16 months. The same source stated that the majority of the patient required no medicine while the remainder were treated with NSAIDs and fewer with prednisone. A biopsy of the purpuric lesions should show a distinct pattern (immune deposits other than IgA in the blood vessel). The most common casue is a drug reaction thus removing the offending drug should help heal the blood vessels. Also of note: this diagnosis is defined as inflammation confined to the skin and not to internal organs.

If IgA (an immunoglobulin) is found in the blood vessel, then you may suspect Henoch Scholein purpura.

So bottom line is that a skin biopsy, if not done, will help better define the condition and diagnosis.

Take care.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here